Hi Everyone –
I introduced myself to the forum last week here: Does this sound like Vestibular Migraine to anyone? Closest diagnosis that makes sense for me
My GP has put me on Zoloft because that’s what I’ve been on in the past for non-dizziness reasons, but I’m wondering whether or not I should try to go on something more evidence-based for migraine. She initially recommended Celexa to start, but I asked for Zoloft – I’m now contemplating whether or not this was a mistake.
I’ve been on it for three weeks now, starting with 25 mg for the first week and bumping up to 50 mg for the past two weeks and I’ve yet to notice a substantial difference. Maybe just a subtle one a few days ago. Wondering if I should give it more time, or if I should switch to something like celexa, notriptyline, or other meds that are more “indicated” for VM.
Really my most primary complaint is brain fog, dissociation, and recurring mild to moderate dizziness that doesn’t impact my ability to walk around per-se, but rather makes me feel drunk and significantly impacts my cognitive abilities and speech. Dizziness is still the right word. Probably halfway inbetween vertigo and lightheadedness, if that makes sense. Anyone with these symptoms have any recommendations? I still have “classical” headaches and migraines potentially around once a week, but the dizziness situation is a daily occurrence. Only other med that I’ve ever tried is propranolo, which I decided to come off of after about 4 weeks with no improvement at 40 mg/ day.
If anyone else has any tips, please let me know! I’m waiting to get into the Headache clinic at Hopkins in February, which will hopefully put me in touch with someone who is a little better versed with VM than the doctors I’ve seen previously.
I surmised and still believe I have PPPD rather than VM, but the conditions so are so similar and I do have a history of migraines. Dont know if you’ve looked into PPPD but for me its ticks so many boxes. In which case SSRI/SNRI are often used. Whereas with VM there are many treatments from antidepressants to calcium channel blockers. Its a case of finding the right one.
I’m currently using Candestarten (my 6th medication). In terms of side effects its pretty good, but in terms of effectiveness I’d have to say nothing so far. I’m 17 days in and titrating up to 16mg. Still off balance, leg shakiness, drunk feeling and feeling like I’m on a trampoline when walking. Still the main thing I’ve learnt is the need for patience with medication.
Like most of us I want this thing to go away, preferably yesterday. But some members have reported meds can take months to kick in. I think medics say we have to allow 3 months before we can say yes or no. Which is pretty tough when weve already wasted months feeling unwell and wanting answers.
I did try it, 50mg as Sertraline as I know it is one of the recommended medications for PPPD. And one I tried about 2 months in as my symptoms weren’t abating. To be honest I hated it, felt really unwell, sweaty, hyper, restless and nauseous. Plus it really impacted on my sleep. I only stuck it out for 5 weeks. Ive also tried Amytriptyline, Nortriptyline but had to discontine due to side effects. I’m starting to feel like I’m running out of options. Genuinely nothing has helped and even Clonazepam only gives a bit of temporary relief. I’m starting to feel very depressed that nearly 9 months in and there’s been no improvement.
dang im sorry to hear that. Maybe you would have better luck on one of the antiepileptics like topamax, valproate, or lamictal.
Zoloft doesnt do anything to me. Its like I’m taking sugar pills. A few days ago i noticed some slight improvment in the dizziness, but so far I have no side effects. I guess I’ll continue to take it for a few more weeks in the hopes that the slight effect i’ve noticed so far snowballs into something closer to normalcy.
I’m considering trying Venlafaxine or Effexor next, its an SNRI and Dr Hain in Chicago rates it highly for both MAV and PPPD. I wasn’t willing to try Topamax, too many adverse side effects and I’m already med sensitive. I’m also feeling very down due to recent family bereavement which I am sure is affecting my symptoms.
My issue is I feel like I’m wasting my time with a lot of these VM meds when I’m pretty sure its PPPD, and I’ve not seen any evidence PPPD is helped by anti seizure meds, BP meds or many of the other VM ones. I’ve given each of them a fair crack. I dont even think Botox or the new CGRP migraine meds will work on PPPD. If your Zoloft isnt helping maybe increase the dose. Maybe you need it higher.
btw, “disassociation” is linked to a break down of your ‘ego’ because the latter is supposed to be defined by your feeling of weight, momentum and acceleration in the physical world. In other words, it is a direct result of your vestibular system not functioning as it should.
believe it or not, I actually had the dissociation first. i had classical/silent migraines → dissociation → started getting vestibular migraines 8 months later
although i should mention that it has gotten much, much worse since getting VM symptoms